Arkansas, 2011

Hail in Arkansas, January 30, 2011

January 30, 2011 · NWS SHV · 4 events in 2 counties and zones

An upper level disturbance moved eastward into Northeast Texas during the daylight hours of January 30th. Moisture was sufficient enough with the upper level trough to produce scattered showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level disturbance moved eastward into Northeast Texas during the daylight hours of January 30th. Moisture was sufficient enough with the upper level trough to produce scattered showers and thunderstorms across the region. With relatively high temperature lapse rates through the atmosphere...some of these storms produced small hail with one storm producing one inch hail across Southwest Arkansas during the late afternoon hours of January 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 30, 3:50 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 30, 3:50 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CST SUN JAN 30 2011

.DISCUSSION...

STORMS HAVE BEEN NICE THIS AFTERNOON AS WE HAVE HAD NO SEVERE
ACTIVITY THUS FAR. A FEW STORMS PULSED UP TO PRODUCE PEA TO DIME
SIZE HAIL...OTHERWISE MOST AREAS ALONG AND SOUTH OF I20 JUST GOT
SOME GOOD RAIN TODAY.

SATELLITE IMAGERY SHOWS THE UPPER LEVEL DISTURBANCE THAT PROVIDED
THE RAIN...MOVING INTO DEEP EAST TEXAS AT THIS TIME AND SHOULD
CONTINUE ITS PROGRESSION EASTWARD. RAIN CHANCES WILL REMAIN DECENT
SOUTH OF I20 THIS AFTERNOON AND EVENING...WITH THE HIGHER POPS
BEING EAST OF I49. SOME LINGERING SHOWER ACTIVITY MAY PERSIST
OVERNIGHT AND INTO TOMORROW...BUT TAPERED POPS DOWN ACROSS MUCH
OF THE AREA TO 20 CENTS.

THE NEXT SYSTEM WHICH WILL PROVIDE THE VERY COLD AIR FOR US THIS
WEEK...COMES INTO TO PLAY MONDAY NIGHT AS THE UPPER LEVEL TROUGH
AXIS SLIDES INTO WEST TEXAS. RAIN CHANCES INCREASE DRAMATICALLY
ACROSS THE AREA TUESDAY...WITH THE ARCTIC COLD FRONT KNOCKING AT
THE DOOR EARLY TUESDAY MORNING. THIS FRONT WILL RACE THROUGH THE
AREA...AND SHOULD BE THROUGH THE HEART OF THE ARKLATEX BY MIDDAY
TUESDAY. I HAVE WORDED A RAIN...SLEET...SNOW TURNOVER/MIX IN
EXTREME NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA TUESDAY AFTERNOON.
AND ALTHOUGH NOT WORDED...I WILL NOT RULE OUT SOME OF THIS
ACTIVITY GETTING INTO PARTS OF SW ARKANSAS GENERALLY ALONG AND NORTH
OF I30.

A VERY COLD SCENARIO SETS UP FOR THE MIDDLE AND LATTER PART OF THE
WORK WEEK...AS TEMPS DROP OFF TO NEAR HARD FREEZE CRITERIA IN THE
LATTER HALF OF THE WEEK. INTRODUCED A SLIGHT CHANCE OF SNOW FOR
THE AREA FRIDAY NIGHT...TO RESPECT AN UPPER LOW TRANSGRESSING
ACROSS THE AREA DURING THIS TIME.

TEMPS ARE IN RANGE OF GFS...BUT SPECIFICALLY FOLLOWED NAM TEMPS
WITH THE PROGRESSION OF THE FRONT ON TUESDAY.

ELEVEN

&&

.AVIATION...

SHOWERS AND EMBEDDED TSTMS ACROSS MOST OF NORTH LA..AND EAST TX
LAKES. PCPN PREVAILING AT LFK AND MLU TERMINALS...TEMPO CONDITIONS
ALONG THE INTERSTATE 20 TERMINALS AT TYR...GGG...SHV
TERMINALS...WHERE CONVECTION MORE SCATTERED.  SHORT WAVE  WILL MOVE
EAST OF AREA BTWN 00-03Z MONDAY. ADDITIONAL GULF AIR IN SOUTHERLY
FLOW WILL BRING ON WIDESPREAD IFR/LIFR CIGS...AND PERHAPS IFR VSBY
ALSO...FURTHER ENHANCED BY WET GROUND AND INITIALLY NARROW TEMP AND
DEWPOINT SPREADS...AT LFK...MLU..AND SHV TERMINALS. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  67  58  61  24 /  40  20  50 100  10
MLU  57  65  57  67  28 /  60  20  40 100  10
DEQ  52  62  47  48  20 /  20  30  60 100  20
TXK  56  64  54  55  22 /  20  20  50 100  10
ELD  56  64  55  59  24 /  60  20  40 100  10
TYR  56  67  50  50  21 /  20  20  50 100  10
GGG  58  67  55  55  22 /  20  20  50 100  10
LFK  61  70  60  61  24 /  20  20  40 100  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Jan 30, 11:57 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CST SUN JAN 30 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-311200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1157 AM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STORM SYSTEM WILL MOVE EAST ACROSS THE FOUR STATE REGION MONDAY
NIGHT INTO TUESDAY MORNING...ALLOWING FOR ISOLATED THUNDERSTORMS.
UPPER LEVEL CONDITIONS ASSOCIATED WITH THIS SYSTEM MAY BE
CONDUCIVE FOR SOME STORMS TO PRODUCE HAIL. HOWEVER...THE RISK
REMAINS LOW AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

MUCH COLDER AIR WILL SPILL ACROSS THE AREA ON TUESDAY AND
TUESDAY NIGHT SENDING OVERNIGHT LOWS WELL BELOW FREEZING... WITH A
HARD FREEZE POSSIBLE FOR MUCH OF THE AREA WEDNESDAY NIGHT AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
311200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1157 AM CST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PROVIDE SHOWERS AND
THUNDERSTORMS...GENERALLY SOUTH OF I20 THIS AFTERNOON AND THIS
EVENING AS IT TRACKS EAST ACROSS THE AREA. SOME OF THE THUNDERSTORMS
MAY BE CAPABLE OF PRODUCING HAIL...AND DAMAGING STRAIGHT LINE WINDS
OR ISOLATED TORNADOES CAN NOT BE TOTALLY RULED OUT. HOWEVER NO WIDESPREAD
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STORM SYSTEM WILL MOVE EAST ACROSS THE FOUR STATE REGION MONDAY
NIGHT INTO TUESDAY MORNING...ALLOWING FOR ISOLATED THUNDERSTORMS.
UPPER LEVEL CONDITIONS ASSOCIATED WITH THIS SYSTEM MAY BE
CONDUCIVE FOR SOME STORMS TO PRODUCE LARGE HAIL. HOWEVER...THE
RISK REMAINS LOW AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

MUCH COLDER AIR WILL SPILL ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT SENDING OVERNIGHT LOWS WELL BELOW FREEZING... WITH A HARD
FREEZE POSSIBLE FOR MUCH OF THE AREA WEDNESDAY NIGHT AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

ELEVEN

In the hours before

Special weather statement, Jan 30, 12:10 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CST SUN JAN 30 2011

TXZ152-165-166-301915-
ANGELINA-NACOGDOCHES-SAN AUGUSTINE-
1210 PM CST SUN JAN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     ETOILE...HUNTINGTON...LUFKIN AND MACUNE...

AT 1207 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HUNTINGTON...OR 10 MILES
SOUTHEAST OF LUFKIN...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Jan 30, 3:04 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST SUN JAN 30 2011

TXZ152-165-166-302200-
ANGELINA-NACOGDOCHES-SAN AUGUSTINE-
304 PM CST SUN JAN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CST...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...SAN AUGUSTINE AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     ETOILE...HUNTINGTON...LUFKIN AND MACUNE...

AT 259 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BULLARD...OR 7 MILES SOUTHWEST
OF WHITEHOUSE...MOVING EAST AT 25 MPH. DIME SIZE HAIL COVERING THE GROUND
HAS ALREADY BEEN REPORTED WITH THIS STORM.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Jan 30, 3:25 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CST SUN JAN 30 2011

TXZ125-136-137-302215-
GREGG-SMITH-UPSHUR-
325 PM CST SUN JAN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR...SMITH AND GREGG...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...CLARKSVILLE CITY...DIANA...EAST MOUNTAIN...GILMER...
     GLADEWATER...LIBERTY CITY...LONGVIEW...WEST MOUNTAIN AND WHITE
     OAK...

AT 322 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BIG SANDY...OR 7
MILES WEST OF GLADEWATER...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII

The radar

The Western Arkansas radar (KSRX), 155 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Howard

When
January 30, 5:28 PM CST
Where
Howard County, 1.8 mi NE of Bluff Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -93.960

Hail, Howard

When
January 30, 6:10 PM CST
Where
Howard County, 0.57 mi W of Temperanceville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.970, -93.890

Hail, Sevier

When
January 30, 7:37 PM CST
Where
Sevier County, 0.9 mi NW of Horatio
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -94.360

Hail, Sevier

When
January 30, 7:47 PM CST
Where
Sevier County, 0.9 mi NW of Horatio
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.940, -94.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276055, 276056, 276057, 276058.